Iowa, 2005

Hail and Damaging Winds in Iowa, May 10 to 11, 2005

May 10 to 11, 2005 · NWS DVN · 9 events in 6 counties and zones

Thunderstorms developed in a semi-moist atmosphere north of a stationary front across Southern Iowa and Central Illinois. The storms evolved into a mesoscale line that developed a small bow as it moved through East Central Iowa.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed in a semi-moist atmosphere north of a stationary front across Southern Iowa and Central Illinois. The storms evolved into a mesoscale line that developed a small bow as it moved through East Central Iowa. The bow continued across the Mississippi and into North Central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 10, 2:25 PM CST, 9 hours 28 minutes earlier.

Area forecast discussion, May 10, 2:25 PM CST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT TUE MAY 10 2005

.SYNOPSIS...
SFC FRONT AT 18Z EXTENDED FROM SOUTHERN NE THROUGH NORTHERN IA INTO
SOUTHWEST WI .. OR ROUGHLY FROM NORTH OF HASTINGS NE TO
WEBSTER CITY IA TO WISCONSIN RAPIDS WI. ELEVATED CONVECTION
OCCURRING IN PARTS OF SD AND SOUTHERN MN WITH ISENTROPIC LIFT NORTH
OF FRONT. STRONG INSTABILITY BUILDING ALONG AND SOUTH OF FRONT
BUT DECENT CAP AND LACK OF TRIGGER SQUELCHING ANY POTENTIAL FOR SFC
BASED CONVECTION. WATER VAPOR SHOWS UPPER LOW CHURNING OVER THE
WEST WITH TWO CIRCULATION CENTERS .. ONE IN OREGON AND THE OTHER IN
NEVADA. SHORTWAVE OF INTEREST SEEN LIFTING THROUGH SOUTHEAST CO AND
NORTHEAST NM ATTIM WILL AID IN CONVECTIVE DEVELOPMENT THIS EVE
TO OUR WEST. ..05..

&&
.SHORT TERM...(TONIGHT AND WEDNESDAY)
MAIN CONCERN IS CONVECTIVE TRENDS/SEVERE POTENTIAL. LATEST MSAS
3 HR PRES CHANGE SHOWS FALL BULLSEYE OVER SOUTHEAST NE AND
SOUTHWEST IA SUPPORTIVE OF FRONT RETURNING NORTH A BIT TO OUR WEST
...WHICH IS VERIFIED BY RECENT TRENDS IN SFC WIND FIELDS.
FIRST QUESTION IS WHETHER SFC BASED CONVECTION CAN DEVELOP...WHICH
WILL HAVE IMPLICATIONS ON EVOLUTION AND EVENTUAL TRACK OF
CONVECTIVE SYSTEM. SHORTWAVE EJECTING FROM THE ROCKIES INTO THE
PLAINS THIS EVE... BUT AWIPS DISTANCE/SPEED TOOL SUPPORTS THIS NOT
TO ARRIVE TIL AFTER DARK... THUS GOING WITH THE IDEA OF CAP HOLDING
THROUGH 00Z. STRONG 50+ KT SLY LLVL JET AND SHORTWAVE SHOULD
IGNITE CONVECTION NORTH OF SFC FRONT THIS EVE... BASED ON LOCATION
OF H85 FRONT BELIEVE INITIATION WILL BE NORTH CENTRAL/NORTHEAST NE
TO NORTHWEST/WEST CENTRAL IA THIS EVE. THIS AREA IS ALSO
IMMEDIATELY UPSTREAM FROM UPPER RIDGE AND H85 MOISTURE AXIS.
850-300MB SHEAR VECTOR FROM WEST SOUTHWEST SUPPORTIVE OF NORTHEAST
MOVEMENT...BUT COMPENSATING FOR FACT THAT THEY TEND TO MOVE
JUST RIGHT OF THE VECTOR...BELIEVE MORE EASTERLY MOVEMENT...WHICH
IS IN LINE WITH CORFIDI VECTORS. HOWEVER... CONCERN IS THAT
WITH COLD POOL WITH MATURE MCS THAT SYSTEM COULD TRACK MORE SOUTH
OF EAST WITH TIME LATER TONIGHT. KEPT PREVIOUS SHIFTS ALIGNMENT
ON POPS WITH CATEGORICAL MAINLY AFTER MIDNIGHT NORTHERN 2/3RDS OR
ROUGHLY ALONG AND NORTH OF HIGHWAY 34. THERE IS SOME WIND
UPSTAIRS SO SYSTEM COULD PACK DAMAGING WIND PUNCH AS IT MOVES ALONG
POSSIBLY CLOSE TO 40 KTS. WOULD BE VERY CONCERNED FOR DAMAGING
BOW ECHO PASSING ACROSS OR JUST SOUTH OF SOUTHERN CWA IF SFC BASED
CONVECTION WERE TO DEVELOP...BUT AGAIN THAT DOES NOT LOOK GOOD ATTIM.
THEREFORE... SLIGHT RISK FROM SPC LOOKS WARRANTED WITH THREAT
FOR SOME DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN ALSO SOME CONCERN.
WITH IT BEING SO DRY THUS FAR INTO SPRING THOUGH... WE SHOULD BE
ABLE TO HANDLE 1-3 INCHES WITH NOT TOO MANY PROBLEMS. WHERE I WOULD
EXPECT HYDRO ISSUES TO DEVELOP WOULD BE WITH ANY CELL TRAINING...
WHICH IS VERY POSSIBLE WITH LLVL JET VEERING LATE TONIGHT AND AT GOOD
ANGLE (250 DEGS) SUPPORTIVE OF REPEATED DEVELOPMENT ON REAR FLANK
OF MESOSCALE SYSTEM. SYSTEM LIKELY TO BE EXITING IN THE MORNING BUT
WITH FESTERING CONVECTION ON NOSE OF VEERED 40-50 KT LLVL JET
WENT WITH LIKELY POPS ALL AREAS. BELIEVE WE/LL SEE A BREAK IN
THE ACTION WED AFTERNOON AS JET WEAKENS AND EMPHASIS SHIFTS BACK TO
THE PLAINS WHERE ISENTROPIC LIFT INCREASES. HIGH TEMPS ON WED
VERY VERY CHALLENGING. EXPECT A LARGE GRADIENT HINGING ON EXACT LOCATION
OF FRONT. BANKING ON RAIN COOLED AIRMASS AND DEVELOPING NORTHEAST
WINDS TO HOLD TEMPS IN CHECK NORTHERN SECTIONS... SO WENT AT OR JUST BELOW
LOW END OF GUIDANCE. SIDED TOWARD LOW END OF GUIDANCE CENTRAL AND
SOUTH... COULD BE TOO WARM IF CONVECTION PERSISTS BUT COULD ALSO BE TOO
COOL ESP SOUTH IF SUN BREAKS OUT. VERY TOUGH CALL WITH BIG BUST POTENTIAL.
..05..

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)
AN INTERESTING AND ACTIVE PERIOD IS IN STORE FOR THE REGION WITH THE
POTENTIAL FOR HYDROLOGIC ISSUES BY THE END OF THE WEEK. EITHER
WAY...THE ENTIRE AREA SHOULD ELIMINATE/REDUCE ANY RAINFALL DEFICITS
THROUGH THE REST OF THE WEEK. NEXT MCS SHOULD FIRE WEST OF HERE LATE
WED AFTERNOON/EVENING AND MOVE EAST NORTHEAST. QUESTION REMAINS AS
TO WHAT AREA IT WILL AFFECT LATE WED NIGHT/THURS. MODELS SUGGEST
MN/WI WITH VERY LITTLE IN THE WAY OF RAIN GETTING TO US. WILL TREND
THAT WAY LEAVING HIGHEST POPS IN THE NORTHWEST AND LOWEST IN THE
SOUTH AND EAST. MODELS INDICATE A THIRD MCS TO AFFECT THE AREA LATE
THURS NIGHT/FRIDAY. QUESTION IS WHICH AREA. ETA/UKMET/ECMWF SUGGESTS
THE NORTHERN AREA WHILE THE AVN SUGGESTS THE SOUTHERN AREA. FOR NOW
WILL GO WITH BLANKET LIKELY POPS DUE TO UNCERTAINTY.

SHOULD SEE LINGERING POPS WITH CYCLONIC FLOW ALOFT FRIDAY NIGHT INTO
SATURDAY EVENING. SHOULD FINALLY SEE DRY WX SUNDAY INTO MONDAY
NIGHT. NEXT SYSTEM TO AFFECT THE AREA TUESDAY OR TUESDAY NIGHT. ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/08
Hazardous weather outlook, May 10, 4:28 AM CST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT TUE MAY 10 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
528 AM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MUCH OF
THE AREA. EARLY THIS EVENING A FEW SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE SOUTH OF INTERSTATE 80.
LATE THIS EVENING AND OVERNIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL
AND HEAVY RAIN WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF HIGHWAY
34.

A WARM FRONT WILL BE DEVELOPING ALONG THE IOWA MISSOURI BORDER LATE
THIS AFTERNOON.  A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR
THE FRONT EARLY THIS EVENING FROM SOUTHEAST IOWA AND NORTHEAST
MISSOURI INTO WEST CENTRAL ILLINOIS. ANY STORMS THAT DEVELOP IN THIS
AREA WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL
BETWEEN ONE AND TWO INCHES IN DIAMETER.

BY MID EVENING...A CLUSTER OF THUNDERSTORMS SHOULD DEVELOP
NORTH OF THE WARM FRONT OVER WEST CENTRAL IOWA AND MOVE EAST INTO
EAST CENTRAL IOWA AND NORTHWEST ILLINOIS DURING THE OVERNIGHT HOURS.
MOST OF THESE STORMS WILL OCCUR ALONG AND NORTH OF HIGHWAY 34.  THEY
WILL BE CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND LOCALLY
HEAVY RAINS.  RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON NORTH
OF INTERSTATE 80. THERE MAY BE SOME ISOLATED AMOUNTS UP TO 3
INCHES. THE HEAVY RAINS MAY CAUSE SOME FLOODING OF POORLY DRAINED
AREAS...DITCHES AND SMALL CREEKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY ALONG AND NORTH OF A
WARM FRONT THAT WILL STRETCH ACROSS THE SOUTHERN PORTION OF THE
OUTLOOK AREA. THE AREA OF GREATEST RISK WILL BE WEST OF INTERSTATE
74 AND SOUTH OF INTERSTATE 80. SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE...MAINLY IN THE AFTERNOON AND EVENING...WITH THE POTENTIAL
TO PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

WEDNESDAY NIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO IMPACT AREAS
MAINLY NORTH OF INTERSTATE 80 WITH THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL. WIDESPREAD RAIN AND THUNDERSTORMS ARE LIKELY
AGAIN THURSDAY...THURSDAY NIGHT...AND FRIDAY. THERE WILL BE A
CONTINUED THREAT FOR SEVERE WEATHER...MAINLY SOUTH OF INTERSTATE 80
THROUGH THIS PERIOD. LOCALIZED FLOODING MAY ALSO BE A CONCERN
BY LATE WEEK...ESPECIALLY NORTH OF INTERSTATE 80 WHERE RAINFALL
TOTALS MAY REACH 3 TO 5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF THE AREA TONIGHT.

DLF/DLS

The radar

The Quad Cities radar (KDVN), 44 km away, was scanning. The volume nearest the first event began at 05:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.

Hail, Muscatine

When
May 10, 11:53 PM CST to 11:54 PM CST
Where
Muscatine County, 2 mi N of Muscatine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.433, -91.050

Heavy Rain, Linn

When
May 11, 12:25 AM CST to 1:25 AM CST
Where
Linn County, Cedar Rapids
Measured
1
Reported by
TRAINED SPOTTER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

1 inch in the past hour.

Heavy Rain, Scott

When
May 11, 1:02 AM CST to 1:30 AM CST
Where
Scott County, Davenport
Measured
1
Reported by
TRAINED SPOTTER
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

1 inch in 28 minutes.

Thunderstorm Wind, Iowa

When
May 11, 1:19 AM CST to 1:25 AM CST
Where
Iowa County, Amana
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
41.800, -91.883

Branches down

Thunderstorm Wind, Linn

When
May 11, 1:22 AM CST to 1:26 AM CST
Where
Linn County, 4 mi SSW of Fairfax
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.867, -91.817

Location is 2 miles southeast of Walford, Iowa. Co-op observer reported several large trees down and a corn crib damaged. The trees were partially or fully rotten. The estimated 52 knots (60 mph) was based on a measured gust of 49 knots (56 mph) at 0135 CST from the KCID ASOS 5 miles to the east northeast and KDVN 88D velocities indicating 50 to 55 knots (58 to 63 mph) in the bow section.

Thunderstorm Wind, Johnson

When
May 11, 1:32 AM CST to 1:39 AM CST
Where
Johnson County, 1 mi S of Swisher
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.833, -91.700

Large sliding doors blown in with a utility pole down.

Thunderstorm Wind, Cedar

When
May 11, 2:00 AM CST to 2:05 AM CST
Where
Cedar County, West Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -91.350

Thunderstorm Wind, Scott

When
May 11, 2:35 AM CST to 2:39 AM CST
Where
Scott County, 3 mi S of Dixon
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
41.717, -90.783

several limbs down from a live maple.

Thunderstorm Wind, Muscatine

When
May 11, 2:40 AM CST
Where
Muscatine County, 2 mi N of Muscatine
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.450, -91.050

From Co-op observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451993, 5452051, 5452050, 5452049, 5452052, 5452053, 5452054, 5452055, 5452056.